The GoodRx Prescription Savings Blog

The latest updates on prescription drugs and ways to save from the GoodRx medical team

Tingling and Burning: Fluoroquinolones and Peripheral Neuropathy

by Dr. Sharon Orrange on August 19, 2013 at 9:56 am

Fluoroquinolones are a class of antibiotics that include levofloxacin (Levaquin), ciprofloxacin, ofloxacin,and moxifloxacin (Avelox). Antibiotics are over-prescribed for viral upper respiratory infections and before you think to yourself “I’ve been sick for awhile, maybe I should get an antibiotic,” be aware of some of the risks.

Don’t get me wrong, these are great antibiotics with broad coverage that save lives when used for the proper indications. But levofloxacin made news a few years ago for a rare but reportable risk of Achilles tendon rupture. Now this class of antibiotics, the fluoroquinolones, will carry a new warning for peripheral neuropathy. Huh?

•  Peripheral neuropathy, or neuralgia, means nerve disease or damage.

  Peripheral nerves take messages from the brain and spinal cord to muscles, organs and other tissues.

  These nerves affect pain sensation, movement and balance.

  Hypersensitivity to painful and not painful (light touch) stimuli occurs with peripheral neuropathy.

  Tingling and numbness in hands and feet is an early sign of peripheral neuropathy. You may also have burning, hot and cold, and stinging shooting pain (good times, huh?)

  News came out last week that the FDA is requiring drug labels of all fluoroquinolone antibiotics to warn about the serious adverse effect of peripheral neuropathy. The nerve damage may occur from these antibiotics and may be permanent.

  Is this new news? Not really, but the FDA wants a stronger warning. It’s exceedingly rare, and in premarketing studies reports of tingling, weakness and neuropathic pain occurred in less than 1% of folks taking the drug and usually ceased after stopping the medication.

  What you should know is that any of these drugs should be stopped immediately if you if experience pain, burning, tingling, numbness, and/or weakness.

  Stopping the medication if you get these symptoms can prevent the development of an irreversible condition.

Dr O.

Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.